Texas, 2011

Damaging Winds in Texas, July 25, 2011

July 25, 2011 · NWS SHV · 3 events in 3 counties and zones

the clouds cleared during the afternoon and that allowed for a very unstable airmass to develop. Temperatures were around 100 degrees across portions of southern Arkansas and Northeast Texas with high temperatures in the 90s across most of Northwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

After cloud cover kept the instability at bay much of the morning...the clouds cleared during the afternoon and that allowed for a very unstable airmass to develop. Temperatures were around 100 degrees across portions of southern Arkansas and Northeast Texas with high temperatures in the 90s across most of Northwest Louisiana. The atmosphere was very moist as well with little capping in place. An outflow boundary dropped south out of eastern Oklahoma and central Arkansas and strong to severe thunderstorms developed along this southward moving outflow boundary during the afternoon and evening of July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 25, 9:48 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 25, 9:48 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 AM CDT MON JUL 25 2011

.DISCUSSION...

QUITE A FEW CHANGES THIS MORNING...AS I HAVE REMOVED THE HEAT
ADVISORY FOR NORTHWEST LOUISIANA AND DEEP EAST TEXAS. RADAR IS
VERY ACTIVE THIS MORNING...WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY GENERALLY SOUTH OF I20. I HAVE LOWERED TEMPS ACROSS THE
NORTHWEST...AS PREVIOUS MORNING RAIN AND ONGOING CLOUD COVER WILL
HINDER THE WARM UP. TYR STRING OF REACHING THE CENTURY MAY END
TODAY AT 27...BUT I DID LEAVE THEIR AFTERNOON FORECAST MAX TEMP
RIGHT AT THE CENTURY MARK JUST TO RESPECT THE ONGOING TREND.
INCREASED POPS IN THE SOUTHERN SECTIONS TO HIGH END CHANCE THIS
AFTERNOON...FOR ONGOING ACTIVITY AND TO RESPECT AN OLD OUTFLOW
BOUNDARY STILL MOVING SOUTH. UPDATED TEXT WILL BE OUT SHORTLY.

ELEVEN

&&

.AVIATION...

OUTFLOW BOUNDARY WAS ROUGHLY LOCATED ALONG I-20 PER LATEST VISIBLE
SAT LOOP. SOUTHWARD PROGRESSION OF THE BOUNDARY WILL CONTINUE TO
KEEP THE MAJORITY OF THE SHRA AND TSTMS CONFINED TO THE SRN HALF OF
THE FOUR STATE AREA THROUGH THE 18Z TAF PERIOD. CLOUD COVER WILL
LIKELY BE LESS IN THE WAKE OF THE OUTFLOW. REDEVELOPMENT OF
CONVECTION IS POSSIBLE DURING PEAK HEATING BUT TSTM COVERAGE SHOULD
BE MORE ISOLATED NORTH OF I-20 AND SHOULD DISSIPATE BY 26/03Z. MOIST
LOW LEVELS COULD LEAD TO SOME PATCHY MVFR CIGS/VSBYS BETWEEN
26/10Z-26/13Z WHICH SHOULD IMPROVE BY MID MORNING TUESDAY. /09/

&&

.UPDATED POINT TEMPS/POPS...
SHV  98  78 101  77 102 /  30  20  20  10  10
MLU  95  77  98  77 100 /  40  20  20  10  10
DEQ 100  76 102  76 102 /  30  20  20  10  10
TXK 100  78 102  78 102 /  30  20  20  10  10
ELD  96  76  99  76 101 /  40  20  20  10  10
TYR 100  80 103  80 103 /  20  20  20  10  10
GGG 100  79 102  79 102 /  20  20  20  10  10
LFK  97  77 100  76 100 /  50  20  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&

11/09
Hazardous weather outlook, Jul 25, 10:57 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CDT MON JUL 25 2011

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-261200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-
1157 AM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 9 PM THIS EVENING FOR
SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND PORTIONS OF SOUTHWEST
ARKANSAS. AFTERNOON TEMPERATURES WILL RANGE FROM THE UPPER 90S TO
NEAR 100 DEGREES. THESE TEMPERATURES...WHEN COMBINED WITH THE
INCREASED HUMIDITY...WILL PRODUCE HEAT INDEX VALUES IN EXCESS OF
105 DEGREES THIS AFTERNOON AND EARLY EVENING ACROSS THE ADVISORY
AREA.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TODAY AND TONIGHT...AS AN UPPER LEVEL DISTURBANCE DRIFTS
SOUTH ACROSS THE REGION AHEAD OF A LARGE DOME OF HIGH PRESSURE
ALOFT CENTERED OVER OKLAHOMA AND NORTH TEXAS. ANY THUNDERSTORM
THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE STRONG AND GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTERNOON TEMPERATURES WILL REMAIN IN THE UPPER 90S TO IN EXCESS
OF 100 DEGREES EACH DAY...WITH HEAT INDEX VALUES NEAR OR IN EXCESS
OF 105 DEGREES. EXTRA PRECAUTIONS SHOULD BE TAKEN DURING THIS
PROLONGED HEAT WAVE...TO PROTECT YOURSELF FROM THE EFFECTS OF THE
EXTREME HEAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND
TONIGHT.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-261200-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1157 AM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL WARM INTO THE MID AND UPPER 90S.
THESE TEMPERATURES...WHEN COMBINED WITH THE HIGH HUMIDITY...WILL
PRODUCE HEAT INDEX VALUES FROM NEAR 100 TO AROUND 105 DEGREES.
THIS HEAT CAN STILL CAUSE STRESS ON THE BODY. HEAT RELATED
ILLNESSES CAN STILL HAPPEN...SO REMEMBER TO HYDRATE FREQUENTLY
WHEN WORKING...OR INVOLVED IN OUTDOOR ACTIVITIES...TAKE FREQUENT
BREAKS...REMAIN IN SHADED OR AIR CONDITIONED AREAS AS MUCH AS
POSSIBLE...AND BE AWARE OF WHEN YOUR BODY IS TELLING YOU THAT YOU
ARE OVERHEATING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY
AND TONIGHT...AS A SERIES OF UPPER LEVEL DISTURBANCES DRIFT SOUTH
ACROSS THE REGION AHEAD OF A LARGE DOME OF HIGH PRESSURE ALOFT
CENTERED OVER OKLAHOMA AND NORTH TEXAS. ANY THUNDERSTORM THAT
DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE STRONG AND GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTERNOON TEMPERATURES WILL REMAIN IN THE UPPER 90S TO NEAR 100
DEGREES EACH DAY...WITH HEAT INDEX VALUES NEAR OR IN EXCESS OF 105
DEGREES. EXTRA PRECAUTIONS SHOULD BE TAKEN DURING THIS PROLONGED
HEAT WAVE...TO PROTECT YOURSELF FROM THE EFFECTS OF THE EXTREME
HEAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND
TONIGHT.

ELEVEN

In the hours before

Special weather statement, Jul 25, 1:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 PM CDT MON JUL 25 2011

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-252030-
BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-JACKSON-LAFAYETTE-LINCOLN-
LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-OUACHITA-PANOLA-
RED RIVER TX-RUSK-SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WOOD-
253 PM CDT MON JUL 25 2011

...THUNDERSTORMS DEVELOPING OVER SOUTHWEST ARKANSAS AND
NORTHEAST TEXAS...

ISOLATED STRONG THUNDERSTORMS WERE DEVELOPING OVER PARTS OF
SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...AS THEY
MOVE SOUTHEAST AND SOUTH...INTO AREAS OF HOT SURFACE TEMPERATURES
OVER SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND NORTHWEST
LOUISIANA...GENERALLY ALONG AND SOUTH OF A LINE FROM DEQUEEN
ARKANSAS TO MOUNT VERNON TEXAS.

A FEW OF THESE THUNDERSTORMS MAY BECOME BRIEFLY SEVERE...WITH
STRONG...POSSIBLY DAMAGING WINDS...THE MAIN THREAT.

PAY ATTENTION TO THE WEATHER THIS AFTERNOON...ESPECIALLY IF YOU HAVE
TO BE OUTDOORS. IF YOU HEAR THUNDER...IT IS TIME TO MOVE INDOORS. IF
A WARNING IS ISSUED FOR YOUR LOCATION...THEN ITS TIME TO TAKE
SHELTER.

03

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
July 25, 2:15 PM CST
Where
Bowie County, Hooks
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.470, -94.250

Two trees were downed blocking a road in the Hooks, Texas community.

Thunderstorm Wind, Cass

When
July 25, 3:30 PM CST
Where
Cass County, Marietta
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -94.500

Trees were downed near the town of Marietta, Texas.

Thunderstorm Wind, Wood

When
July 25, 4:35 PM CST
Where
Wood County, Mineola
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.670, -95.480

Measured wind gust of 58 mph at the ASOS in Mineola, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315401, 315394, 315395.